Wyoming, 2012

Flood in Wyoming, February 22 to 23, 2012

February 22 to 23, 2012 · NWS BYZ · 1 event in 1 county or zone

Periods of steady rain falling onto frozen ground resulted in some minor flooding during the afternoon and early evening hours on the 22nd. Flooding of low lying areas, as well as creeks and streams was reported across Eastern Sheridan County including Buffalo Creek near Leiter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Periods of steady rain falling onto frozen ground resulted in some minor flooding during the afternoon and early evening hours on the 22nd. Flooding of low lying areas, as well as creeks and streams was reported across Eastern Sheridan County including Buffalo Creek near Leiter. Stream gages on Wild Horse Creek near Arvada showed a steep rise of over 3 feet from noon into the early evening hours. In addition, a few basements and a county road were flooded north of Leiter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 22, 7:16 PM MST, 44 minutes earlier.

Area forecast discussion, Feb 22, 7:16 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
716 PM MST WED FEB 22 2012

.SHORT TERM...VALID FOR THU AND FRI...

THE FORECAST WAS UPDATED TO INCREASE SNOW AMOUNTS IN THE RED LODGE
AREA INTO THE 2 INCH RANGE. PRECIPITATION IN THE BAND WHICH IS NOW
ALONG THE FOOTHILLS HAS TURNED TO SNOW...AND IT COULD LINGER FOR A
WHILE GIVEN NORTH-NORTHWESTERLY UPSLOPE FLOW. WE WILL BE KEEPING A
CLOSE EYE ON THIS SITUATION FOR POSSIBLE HEADLINES.

A MORE SUBSTANTIAL FORECAST UPDATE WILL BE REQUIRED BY ABOUT 9 PM.
WE WILL NEED TO ADDRESS THE INCREASING POSSIBILITY OF ACCUMULATING
SNOW IN SOUTHEASTERN MT...WHICH IS NOT AN EASY FORECAST SINCE MOST
OF THE MODEL GUIDANCE IS NOT HANDLING POSITIONING OF THE LOW-LEVEL
FRONT AND SURFACE LOW WELL. IN ADDITION...WE WILL RE-EVALUATE NEED
FOR THE HIGH WIND WARNING AT THAT TIME. SCHULTZ

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MEDIUM RANGE MODELS CONTINUE TO INDICATE A MODERATION IN
TEMPERATURES FOR SATURDAY THROUGH MONDAY. BOTH THE GFS AND ECMWF
ARE IN GOOD AGREEMENT SATURDAY IN SLOWING THE ARRIVAL OF THE COLD
FRONT INTO THE EARLY EVENING HOURS. SOUTHWEST FLOW ALOFT AND AT
THE SURFACE AHEAD OF THE FRONT WILL ALLOW FOR THE POSSIBILITY OF
DOWNSLOPE WINDS FROM BILLINGS WESTWARD RESULTING IN WARMER
TEMPERATURES THAN PREVIOUSLY ANTICIPATED. AS A RESULT OF THE
SLOWER ARRIVAL OF THE FRONT...HAVE SCALED BACK POP CHANCES
SOMEWHAT FOR THE DAY BUT KEPT HIGHER CHANCES FOR THE EVENING AND
OVERNIGHT HOURS. STILL LOOKS TO BE A RAIN AND SNOW SHOWER TYPE OF
PRECIP AHEAD AND ALONG THE FRONT CHANGING TO ALL SNOW BEHIND THE
FRONT SATURDAY NIGHT AS COLDER AIR FILTERS INTO THE AREA. HAVE
MODERATED SATURDAY NIGHT AND SUNDAY NIGHT LOWS SEVERAL
DEGREES...ESPECIALLY SATURDAY NIGHT...AS WELL AS WARMED
TEMPERATURES UP SEVERAL DEGREES FOR SUNDAY AND MONDAY. CAN'T
REALLY CALL THIS AN ARCTIC FRONT ANYMORE GIVEN THE FACT OVERNIGHT
LOWS SATURDAY NIGHT ARE ONLY EXPECTED IN THE TEENS WITH HIGHS IN
THE 20S FOR SUNDAY. HOWEVER...LOWER 20S IS STILL ABOUT 20 DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR. GUIDANCE IS ACTUALLY GIVING
THE AREA 40S FOR HIGHS SATURDAY AND SUNDAY WITH UPPER 30S MONDAY.
DID NOT WARM READINGS UP THIS MUCH BUT IF GUIDANCE CONTINUES THIS
TREND READINGS MAY HAVE TO BE NUDGED HIGHER WITH LATER SHIFTS.
OVERALL PATTERN CONTINUES TO LOOK UNSETTLED FOR THE REMAINDER OF
NEXT WEEK WITH TEMPERATURES SLIGHTLY BELOW NORMAL. HOOLEY

&&

.AVIATION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY
THROUGH THE EARLY EVENING HOURS. BRIEF HEAVY RAIN...SMALL HAIL
AND STRONG GUSTY WINDS WILL BE POSSIBLE. SNOW...HEAVY AT
TIMES...WILL BE LIKELY FOR THE MOUNTAIN LOCATIONS ESPECIALLY THE
BEARTOOTH/ABSAROKA AND BIG HORN RANGES. WIDESPREAD MVFR
CONDITIONS WITH ISOLATED IFR CONDITIONS DUE TO
SHOWERS/THUNDERSTORMS AND LOW CEILINGS WILL BE COMMON THROUGH
03Z. EXPECT IMPROVING CEILINGS AND VISIBILITIES BY 04Z. THE
MOUNTAINS WILL BE OBSCURED THROUGH THE OVERNIGHT HOURS. IN
ADDITION...VERY WINDY CONDITIONS CAN BE EXPECTED AT TIMES ACROSS
THE ENTIRE FORECAST AREA THROUGH THIS EVENING. SUSTAINED WINDS OF
25 TO 35 KTS WITH GUSTS TO 60 KTS WILL BE POSSIBLE. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 028/039 020/036 022/040 018/023 009/024 011/035 016/039
    43/W    21/B    13/W    44/J    22/J    11/B    11/B
LVM 022/034 013/033 021/038 016/022 007/023 009/034 014/037
    43/J    21/E    24/J    44/J    23/J    21/B    11/N
HDN 026/040 020/040 019/042 020/023 012/024 012/035 018/041
    73/W    31/B    13/W    44/J    22/J    11/B    01/B
MLS 026/037 020/035 018/038 018/020 006/021 008/032 016/037
    73/J    32/J    13/J    44/J    22/J    11/B    00/B
4BQ 024/037 018/037 017/044 020/025 011/025 008/034 018/039
    73/J    42/J    12/J    44/J    21/E    11/B    00/U
BHK 023/031 016/030 014/035 019/019 005/020 008/031 017/036
    94/J    12/J    12/J    44/J    21/E    11/B    11/U
SHR 026/035 016/035 017/043 021/024 008/025 010/034 019/038
    75/J    22/J    13/W    44/J    22/J    21/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
      ZONES 28>32-34>42-56>58-63>66.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONE 67.
WY...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
      ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 22, 3:53 PM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
353 PM MST WED FEB 22 2012

MTZ028>042-056>058-063>068-WYZ098-099-232300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
353 PM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY SNOW AND SIGNIFICANT BLOWING AND DRIFTING SNOW WILL
CONTINUE IN THE MOUNTAINS TONIGHT. THIS INCLUDES THE
BEARTOOTH/ABSAROKAS ALONG WITH THE BIG HORNS. WHITEOUT CONDITIONS
ARE EXPECTED WITH TOTAL SNOW ACCUMULATIONS OF UP TO 2 FEET OVER
NORTHWEST FACING SLOPES BY THURSDAY MORNING. THOSE WITH TRAVEL
PLANS OR OUTDOOR ACTIVITIES IN THE HIGH COUNTRY SHOULD BE AWARE OF
DANGEROUS WINTER CONDITIONS.

VERY STRONG WINDS...SOME ACCOMPANIED BY A THUNDERSTORM...ARE
POSSIBLE ACROSS THE LOWER ELEVATIONS THIS EVENING UNTIL MIDNIGHT.
WIND GUSTS OF 60 TO 70 MPH ARE POSSIBLE EVEN AFTER DARK. EXPECT
IMPROVING CONDITIONS AFTER MIDNIGHT.

RAINFALL OVER SOUTHERN ROSEBUD AND BIG HORN COUNTIES AND EASTERN
SHERIDAN COUNTY HAS COMBINED WITH MELTING SNOW TO CREATE LOCALIZED
AREAS OF FLOODING. TRAVELERS IN THESE AREAS WILL WANT TO BE
CAREFUL TONIGHT AS THE DEPTH OF WATER CAN BE HARD TO DETERMINE IN
THE DARK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS ARE EXPECTED TO CONTINUE OVER SOUTHEAST MONTANA ON
THURSDAY. THE STRONGEST WINDS WILL BE EAST OF A LINE FROM FORSYTH
TO BROADUS. WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

A COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA SATURDAY
AFTERNOON AND NIGHT. TEMPERATURES WILL BE COLD ENOUGH TO ALLOW FOR
ACCUMULATING SNOW BUT FAVORED AREAS FOR SNOWFALL ARE NOT YET
CERTAIN. TRAVELERS THIS WEEKEND WILL WANT TO WATCH THE DEVELOPMENT
OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 22, 3:48 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
348 PM MST WED FEB 22 2012

MTZ031-032-222315-
CUSTER MT-NORTHERN ROSEBUD MT-
348 PM MST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEBUD AND WESTERN
CUSTER COUNTIES UNTIL 415 PM MST...

AT 344 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILES CITY TO 12
MILES SOUTH OF FORSYTH...AND MOVING SOUTHEAST AT 65 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THESE AREAS AS WELL...WITH
OCCASIONAL WIND GUSTS TO 65 MPH EXPECTED THIS AFTERNOON. THE
STRONGEST WINDS WILL LIKELY OCCUR WITH PRECIPITATION.

THESE STORMS WILL BE NEAR...
GARLAND AROUND 405 PM MST.
BRANDENBERG AROUND 410 PM MST.

THIS INCLUDES INTERSTATE 94 BETWEEN MILE MARKERS 100 AND 99.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4611 10509 4578 10580 4579 10622 4574 10624
      4623 10693 4658 10589
TIME...MOT...LOC 2247Z 311DEG 54KT 4643 10580 4606 10659
Local storm report, Feb 22, 4:18 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
418 PM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST BILLINGS                45.79N 108.54W
02/22/2012  M62.00 MPH       YELLOWSTONE        MT   ASOS

            BILLINGS AIRPORT ASOS

0334 PM     NON-TSTM WND GST 5 W PARK CITY           45.63N 109.02W
02/22/2012  M58.00 MPH       STILLWATER         MT   TRAINED SPOTTER

0339 PM     NON-TSTM WND GST ROUNDUP                 46.45N 108.54W
02/22/2012  M63.00 MPH       MUSSELSHELL        MT   MESONET

            HORSE THIEF RAWS

0352 PM     NON-TSTM WND GST HARLOWTON               46.44N 109.83W
02/22/2012  M72.00 MPH       WHEATLAND          MT   MESONET

            KILO RAWS

&&

CHURCH
Special weather statement, Feb 22, 4:18 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
418 PM MST WED FEB 22 2012

MTZ032-222345-
CUSTER MT-
418 PM MST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUSTER COUNTY UNTIL 445
PM MST...

AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MILES CITY...MOVING
SOUTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AREA AS WELL...WITH
OCCASIONAL WIND GUSTS TO 65 MPH EXPECTED. THE STRONGEST WIND GUSTS
WILL LIKELY OCCUR WITH PRECIPITATION.

THIS STORM WILL BE NEAR...
MIZPAH AROUND 435 PM MST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4617 10495 4583 10501 4583 10568 4614 10595
      4639 10545
TIME...MOT...LOC 2317Z 293DEG 43KT 4617 10562
Local storm report, Feb 22, 5:10 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     NON-TSTM WND GST BILLINGS                45.79N 108.54W
02/22/2012  M67 MPH          YELLOWSTONE        MT   ASOS

            BILLINGS AIRPORT ASOS

&&

CHURCH
Local storm report, Feb 22, 5:33 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
533 PM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     NON-TSTM WND GST 3 SE BILLINGS           45.76N 108.49W
02/22/2012  M64.00 MPH       YELLOWSTONE        MT   MESONET

            SODA SPRINGS RAWS

0525 PM     NON-TSTM WND GST BILLINGS                45.79N 108.54W
02/22/2012  M62.00 MPH       YELLOWSTONE        MT   OFFICIAL NWS OBS

            NWS OFFICE

&&

CHURCH
Local storm report, Feb 22, 5:57 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
557 PM MST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 12 S ROUNDUP            46.27N 108.54W
02/22/2012  M76.00 MPH       MUSSELSHELL        MT   TRAINED SPOTTER

&&

CHURCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sheridan

When
February 22, 8:00 PM MST to February 23, 2:00 AM MST
Where
Sheridan County, 1.4 mi NNE of Clearmont to 18.83 mi NE of Arvada
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.649, -106.371

Periods of steady rain falling onto frozen ground resulted in some minor flooding during the afternoon and early evening hours on the 22nd. Flooding of low lying areas, as well as creeks and streams was reported across Eastern Sheridan County including Buffalo Creek near Leiter. Stream gages on Wild Horse Creek near Arvada showed a steep rise of over 3 feet from noon into the early evening hours. In addition, a few basements and a county road were flooded north of Leiter.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358940.